Colorado, 2003

Hail in Colorado, August 8, 2003

August 8, 2003 · NWS BOU · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 2:25 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:25 PM MST, 3 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI AUG 8 2003

SHORT TERM DISCUSSION...TNGT/SAT...MDLS MAINTAIN UPR RDG OVR CNTRL
RCKYS THRU PRD.  PSG OF SHT WV THIS AFTN HAS SUPPRESSED CONVECTIVE
DVLPMNT THIS EVNG SO WILL REDUCE POPS TO ISOLD.  MDLS SUGGEST THAT
AMS WILL RMN DRIER ON SAT SO WILL LIMIT AFTN CONVCTION TO MTNS AND
URBAN CORRIDOR.  WITH CLRG SKIES OVRNIGHT MIN TEMPS WILL BE COOLER
THAN LAST NIGHT AND WITH MORE SUNSHINE SAT MAX TEMPS WILL WRM BACK
INTO 90S ON PLAINS.  THUS WILL UNDRCUT MOS TEMP GDNC TNGT AND GNLY
GO WITH WRMST NGM MOS TEMPS ON SAT.             GARD...WFO BOULDER

LONG TERM DISCUSSION:  FOR SATURDAY NIGHT AND SUNDAY...THE UPPER
LEVEL RIDGE WILL BE CENTERED OVER THE FOUR CORNERS AREA WITH A WEAK
NWLY FLOW ALF OVR THE CWA.  MDLS ALSO INDICATE A WEAK DISTURBANCE OR
TWO POSSIBLY OVERRIDING THE RIDGE ON SATURDAY NIGHT...WITH ANOTHER
POSSIBLY LATE SUNDAY AFTN OR EVENING.  LOW LEVEL ELY FLOW DOES DVLP
OVER THE NERN PLAINS SUNDAY AFTN WHICH SHOULD AID THUNDERSTORM
DEVELOPMENT...ESPECIALLY ALG THE FRONT RANGE AT THAT TIME.  MESOETA
SOUNDINGS INDICATE PW VALUES AROUND AN INCH WITH CAPES AROUND 1200
J/KG SUNDAY AFTN.  ENUF INGREDIENTS IN THE PICITURE TO MAINTAIN A
SLGT CHANCE OF AFTN AND EVENING THUNDERSTORMS ACROSS THE ENTIRE CWA
THROUGH SUNDAY.  AS FOR THE REST OF FCST PERIOD HAVE OPTED FOR A
DRIER FCST AS BROAD UPPER RIDGE EXPANDS AND STRETCHES FM OVR BAJA
NORTHEAST INTO NEBRASKA BY WEDNESDAY.  FLOW BECOMES MORE SWLY BY MID
WEEK AS TROF MOVES INTO THE PACIFIC NW. THE BOTTOM LINE...THERE IS
NOT ENUF SUPTROPICAL MSTR APPARANT UNDER THE RIDGE TO WARRANT
MORE THAN A SLGT CHANCE IN THE MTNS FOR MONDAY THROUGH FRIDAY...EVEN
DRIER BY MIDWEEK OVER THE NERN PLAINS.  NO MAJOR DAY TO DAY
FLUCTUATIONS EVIDENT IN AFTN TEMPERATURES.  COOPER

.DEN...NONE.
Hazardous weather outlook, Aug 8, 10:00 AM MST, 7 hours 40 minutes before
COZ030>051-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING ACROSS THE FORECAST AREA.  WITH
LIGHT WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.  THE ABSENCE OF STRONG VERTICAL SHEAR WILL
KEEP THE PROBABILITY OF SEVERE STORM DEVELOPMENT LOW.

TROPICAL MONSOONAL MOISTURE WILL REMAIN ENTRENCHED OVER THE AREA.
AN UPPER LEVEL DISTURBANCE WILL ENHANCE CONVECTIVE DEVELOPMENT
DURING THE AFTERNOON.  MORE STABLE AIR MOVING INTO THE AREA BEHIND
THIS SYSTEM WILL CAUSE THE STORMS TO END BY AROUND NIGHTFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/FMC

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Boulder

When
August 8, 5:40 PM MST
Where
Boulder County, Boulder
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -105.267

Hail, Boulder

When
August 8, 5:45 PM MST to 5:52 PM MST
Where
Boulder County, Boulder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -105.267

Hail, Denver

When
August 8, 6:49 PM MST
Where
Denver County, Denver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.933

Hail, Denver

When
August 8, 6:50 PM MST
Where
Denver County, Denver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374059, 5374060, 5374061, 5374062.